Background: Drug-induced melanoma is a topic, concept or "reality" becoming more and more popular as the list of drugs considered as potential inducers of cutaneous melanoma is constantly growing. Interesting and current at the moment is the question/dilemma of "Irbesartan induced melanomas" and "Valsartan induced melanomas"! The following questions are without answers: 1) the general risk which angiotensin receptor blockers contain for potentiating the carcinogenesis and cancer development (as a whole); 2) available officialized data for withdrawal from the market of products with valsartan and irbesartan due to detected potential carcinogens-NDMA/NDEA, and 3) the missing official information on the most likely forms of cancer potentiated by these drugs. That is precisely why many questions remain open, and the inevitable assumption arises for the key, although according to some conspiratorial role of so-called "pharmaceutical giants" in the concept of drug-induced malignancies.
Case report: We present a 72-year-old man with arterial hypertension in connection with which he is taking Irbesartan 300 mg (1-0-0), Amlodipine 5 mg (0-0-1) and Moxonidine 0.2 mg (0-0-1). The patient reported the presence of pigment lesion in the head area, which dates from many years and 3 years ago it was at the size of the nail plate on the index finger. Irbesartan therapy dates from 1.5-2 years, and according to the patient 1.5-2 years after the start of irbesartan therapy, the lesion grew sixfold, accompanied by sensitivity and discomfort in the area. Clinically and dermatoscopically the lesion had data on superficial spreading cutaneous melanoma. Tumour thickness ≤ 1 mm was measured preoperatively by ultrasound. The so-called one-step melanoma surgery (OSMS) was performed, and the lesion was removed by elliptical excision with an operative surgical margin of 1 cm in all directions within one operative session. The subsequent histological study (and screening staging) found that it was a superficial spreading melanoma stage IA (T1bN0M0).
Conclusion: Possible, but unlikely, in our opinion, is that the intake of angiotensin receptor blockers (in particular irbesartan), and the progression of benign precursor lesions to malignant do not have a direct relationship. The growing number of data in the literature for drug-induced melanoma and massive withdrawal of products with valsartan and irbesartan due to the content of probable carcinogens speaks, however in favour of the opposite, namely that it is more likely to speak about established dependence than of a sporadic association. Drug-induced melanoma-rather a reality than a myth.
Keywords: ARB; Drug-induced melanoma; Irbesartan; Surgery; Survival benefit.